Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 8, 2018, 10:09 PM MST for Maricopa County, Arizona. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 10:09 PM MST (05:09 UTC)
- Expired
- Jul 9, 2018, 4:15 AM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:06 PM MST | FLASH FLOOD | 11 Ene Gila Bend, AZ | MOTORISTS STRANDED ON SR 238 BETWEEN FLOODED WASHES. |
| Jul 8, 11:30 PM MST | FLASH FLOOD | 1 Wsw Mobile, AZ | ROAD CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 3132 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
402
WGUS55 KPSR 090509
FFWPSR
AZC013-091115-
/O.NEW.KPSR.FF.W.0003.180709T0509Z-180709T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1009 PM MST SUN JUL 8 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 415 AM MST Monday.
* At 1008 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Nearly one inch of rain has
already fallen. Flash flooding is expected to begin shortly along
Highway 238.
* Some locations that will experience flooding include...
Estrella, Bosque, Sonoran National Monument and Mobile.
* This includes AZ Route 238 between mile markers 4 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3291 11237 3294 11263 3298 11265 3310 11221
3295 11222
$$
183 follow-up statements
900
WGUS75 KPSR 090616
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1116 PM MST SUN JUL 8 2018
AZC013-091115-
/O.CON.KPSR.FF.W.0003.000000T0000Z-180709T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1116 PM MST SUN JUL 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR
MARICOPA COUNTY...
At 1116 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over one inch of rain has already
fallen and parts of the road are not passable. Flash flooding is
occurring.
Some locations that will experience flooding include...
Estrella, Bosque, Sonoran National Monument and Mobile.
This includes AZ Route 238 between mile markers 4 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3291 11237 3294 11263 3298 11265 3310 11221
3295 11222
$$
AD975
WGUS75 KPSR 090736
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1236 AM MST MON JUL 9 2018
AZC013-091115-
/O.CON.KPSR.FF.W.0003.000000T0000Z-180709T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1236 AM MST MON JUL 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR
MARICOPA COUNTY...
At 1234 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over one inch of rain had fallen
in the area. The road is currently open but some portions are still
inundated with water, especially at milepost 32. Please use caution
if driving through the area.
Some locations that will experience flooding include...
Estrella, Bosque, Sonoran National Monument and Mobile.
This includes AZ Route 238 between mile markers 4 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3291 11237 3294 11263 3298 11265 3310 11221
3295 11222
$$
AD553
WGUS75 KPSR 091119
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
419 AM MST MON JUL 9 2018
AZC013-091128-
/O.EXP.KPSR.FF.W.0003.000000T0000Z-180709T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
419 AM MST MON JUL 9 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY HAS EXPIRED...
The heavy rain has ended. Flood waters have receded in some places,
but flooding may still be a concern. Please continue to heed any
remaining road closures.
LAT...LON 3291 11237 3294 11263 3298 11265 3310 11221
3295 11222
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:00 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 8, 9:00 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
900 PM MST Sun Jul 8 2018
.SYNOPSIS...
Storm chances trend upward tonight and remain elevated into
Tuesday. Temperatures continue to trend downward on Monday with
near to below normal temperatures the rest of the week. A Monsoon
pattern will remain in place through the week for ongoing storm
chances.
&&
.DISCUSSION...
Tonight looked to be the first in a series of active monsoon
evenings as moisture/instability were increasing and wind fields
were becoming stronger and more robust ahead of an impressive
easterly wave. Bulk shear was in excess of 30kt, CAPE in the Phoenix
area increased to around 800j/kg as seen in the 00z Phoenix sounding
and surface dewpoints in the deserts had climbed into the mid 50s.
Despite the positive factors (including lots of sun in the central
deserts this afternoon, most of the storms have stayed over higher
terrain areas north and well to the south of the deserts. Not much
has developed this afternoon or evening over southern Gila County or
areas due east of Phoenix but as of 8 pm there were scattered
showers/storms over portions of central Pinal County and they were
sending gusty outflows to the northwest and into the Casa
Grande/Coolidge area. Expect dust storm conditions to develop
through 930 pm across areas southeast of central Phoenix.
For the rest of tonight, expect lots of debris clouds across the
area as well as some persistent light showers at times. Cannot rule
out a stray thunderstorm developing over the deserts after midnight
as the upper wave to our east gradually approaches, given the amount
of moisture and instability that is present in the atmosphere.
Forecast have been tweaked and adjusted.
Monday and Tuesday...
The aforementioned upper low moves westward into Arizona on Monday
bringing the main batch of potential vorticity - especially to SE
AZ. CAMs generally depict north-south oriented zone of storms
reaching central AZ by 00Z Tuesday and SE CA by 06Z Tuesday. They
go on to show a batch of weaker showers move through south-central
AZ early Tuesday morning. Tuesday afternoon looks to be less
active than Monday. Anticipate a continued threat of strong storms
also capable of producing brief heavy rain. As always, the
coverage will be HIGHLY variable. A lot of uncertainties remain.
Temperatures will be at, or slightly below normal for a change.
Wednesday through Sunday...
A Monsoon pattern remains in place, albeit with fluctuations of
the steering flow. Perhaps the biggest change will be a decline in
moisture over SW AZ and SE CA by late in the week.
&&
.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL:
Despite the favorable outlook for thunderstorms affecting the
terminals in the greater Phoenix area tonight, they have so far
stayed off to the north and south. No strong storms look to be close
to moving in later this evening but cannot rule out new convection
affecting one or more of the TAF sites by 06z tonight. Will keep a
threat of thunder in til 06z, after that expect mainly SCT=BKN mid
and high level decks with a few showers possible into the morning
hours. Most CIGS should stay aoa 10k feet after 06z tonight. Cannot
completely rule out a weak thunderstorm during the morning hours (06-
12Z) but confidence too low to mention in the TAFs. Gusty and
variable outflow winds should not be much of a factor after 06z and
we expect winds to generally favor the east/southeast at less than
12kt into the late morning. Winds likely to weakly turn back towards
the southwest during the afternoon Monday.
Should be better chances for storms (and associated gusty outflow
winds) to move into the Phoenix area Monday evening as a large
disturbance starts to move into eastern Arizona. Expect increasing
aviation concerns associated with this wave Monday late afternoon
and evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
For the most part convection should not be much of a factor over the
western deserts for the rest of tonight. There may be a stray shower
or two overnight, especially in the Blythe area, but mainly we
expect variable amounts of mid/high clouds with some CIGS mainly aoa
12k feet. Winds to favor the south at KBLH and the southeast at KIPL.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
With continued favorable Monsoon conditions, expect good chances of
thunderstorms, including periods of wetting rains, to prevail
through the period. Expect min RH values generally in the mid 20s to
low 30 percent range across the region to fall only slightly by
Friday. In addition to any gusty thunderstorm winds, expect rather
typical Monsoon season winds with significant variability with gusty
periods. Overnight recovery will be good to excellent.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for
AZZ553>555-559.
CA...None.
&&
ning
tonight followed by a more distinct uptrend Sunday and Monday.
DISCUSSION...AJ/CB
AVIATION...CB
FIRE WEATHER...SawtelleIn the hours before
Special weather statement, Jul 8, 9:35 PM MST, 34 minutes before
Special Weather Statement National Weather Service Phoenix AZ 935 PM MST SUN JUL 8 2018 AZZ530-533-CAZ569-090515- Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA- 935 PM MST SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE COUNTIES UNTIL 1015 PM MST/1015 PM PDT/... At 935 PM MST/935 PM PDT/, Doppler radar was tracking a strong thunderstorm 9 miles north of Quartzsite, or 22 miles south of Parker, moving southwest at 25 mph. Wind gusts up to 50 mph and locally dense blowing dust will be possible with this storm. Locations impacted include... Quartzsite and Ehrenberg. This includes the following highways... AZ Interstate 10 between mile markers 5 and 21. AZ Route 95 between mile markers 102 and 128. CA Route 95 between mile markers 9 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3396 11418 3381 11405 3348 11434 3381 11462 TIME...MOT...LOC 0435Z 059DEG 20KT 3380 11423 18
Special weather statement, Jul 8, 9:50 PM MST, 19 minutes before
Special Weather Statement National Weather Service Phoenix AZ 950 PM MST SUN JUL 8 2018 AZZ531-536-538-539-090545- Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ- 950 PM MST SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YUMA AND MARICOPA COUNTIES UNTIL 1045 PM MST... At 949 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Painted Rock Dam, or 19 miles northwest of Gila Bend, moving southwest at 30 mph. Winds in excess of 40 mph and locally dense blowing dust will be possible with this storm. Locations impacted include... Painted Rock Dam, Sentinel, Sundad and Hyder. This includes the following highways... AZ Interstate 8 between mile markers 85 and 106. AZ Route 85 near mile marker 136. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3331 11287 3317 11264 3267 11315 3322 11347 TIME...MOT...LOC 0449Z 046DEG 26KT 3318 11288 18
Local storm report, Jul 8, 9:56 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
956 PM MST SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM DUST STORM 5 NNE ARIZONA CITY 32.81N 111.64W
07/08/2018 PINAL AZ TRAINED SPOTTER
VISIBILITY 1/8 OF A MILE.
&&
TWLocal storm report, Jul 8, 9:59 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
959 PM MST SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM DUST STORM 5 NNE CASA GRANDE 32.94N 111.70W
07/08/2018 PINAL AZ LAW ENFORCEMENT
VISIBILITY OF 200 FT AT MILE POST 190.
&&
TWLocal storm report, Jul 8, 10:02 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1002 PM MST SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM DUST STORM 5 WNW FLORENCE 33.06N 111.46W
07/08/2018 PINAL AZ TRAINED SPOTTER
1/2 MILE VISIBILITY. TIME IS ESTIMATED.
&&
TWLocal storm report, Jul 8, 10:04 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1004 PM MST SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM DUST STORM 4 N CASA GRANDE 32.94N 111.76W
07/08/2018 PINAL AZ TRAINED SPOTTER
EIL 18024 OUT DRIVING. NEAR 0 VISIBILITY,
COULD ONLY SEE TO THE HOOD OF CAR.
&&
TWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:12 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 48 min |
| Jul 8, 5:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 8, 5:52 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 8, 6:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 8, 8:02 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 118 min |
| Jul 8, 8:05 PM MST | Special Weather Statement | PSR | Pinal | 55 min |
| Jul 8, 8:48 PM MST | Dust Storm Warning | PSR | Pinal | 42 min |
| Jul 8, 8:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 25 min |
| Jul 8, 9:04 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 56 min |
| Jul 8, 9:15 PM MST | Special Weather Statement | PSR | Maricopa | 60 min |
| Jul 8, 9:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 8, 9:41 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Jul 8, 9:43 PM MST | Dust Storm Warning | PSR | Maricopa | 62 min |
| Jul 8, 9:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Jul 8, 9:50 PM MST | Special Weather Statement | PSR | 55 min | |
| Jul 8, 10:44 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 61 min |
| Jul 8, 11:12 PM MST | Dust Storm Warning | PSR | Yuma | 63 min |
| Jul 9, 12:03 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 57 min |
| Jul 9, 12:50 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Jul 9, 3:38 AM MST | Special Weather Statement | PSR | 52 min | |
| Jul 9, 2:21 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 24 min |
| Jul 9, 2:45 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 2:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 9, 2:49 PM MST | Dust Storm Advisory | PSR | Pinal | 56 min |
| Jul 9, 2:56 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 9, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 29 min |
| Jul 9, 3:04 PM MST | Special Weather Statement | PSR | 26 min | |
| Jul 9, 3:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 9, 3:17 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Jul 9, 3:19 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 26 min |
| Jul 9, 3:23 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 103 min |
| Jul 9, 3:29 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 31 min |
| Jul 9, 3:34 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 3:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 9, 3:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Jul 9, 3:45 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Jul 9, 3:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 3:51 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 3:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 9, 3:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:11 PM MST | Dust Storm Advisory | PSR | Maricopa | 34 min |
| Jul 9, 4:13 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 62 min |
| Jul 9, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 9, 4:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 9, 4:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 9, 4:33 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 25 min |
| Jul 9, 4:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Jul 9, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 9, 4:55 PM MST | Dust Storm Advisory | PSR | Maricopa | 65 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.